Alert archive / Hawaii / Gale Watches in 2021

Gale Watch 3, NWS Honolulu, HI

February 22, 2021

NWS Honolulu, HI issued this gale watch at Feb 22, 2021, 9:12 AM HST. It took effect at Feb 24, 2021, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2021, 9:12 AM HST (19:12 UTC)
In effect from
Feb 24, 2021, 6:00 AM HST
Expired
Feb 24, 2021, 3:34 AM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

268 
WHHW70 PHFO 221912
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
912 AM HST Mon Feb 22 2021

PHZ110-111-113-222015-
/O.CAN.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
912 AM HST Mon Feb 22 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below advisory threshold. The Small Craft
Advisory is therefore cancelled.

$$

PHZ121-230815-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/
/O.NEW.PHFO.GL.A.0003.210224T0400Z-210225T0400Z/
Alenuihaha Channel-
912 AM HST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds 20 to 30 kt 
  with gusts up to 40 kt and seas 8 to 10 feet. For the Gale 
  Watch, east winds 25 to 35 kt with gusts up to 45 kt and seas 
  8 to 13 feet possible.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 PM HST Tuesday. 
  For the Gale Watch, from Tuesday evening through Wednesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ114-116>120-122>124-230815-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
912 AM HST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...

* WHAT...East winds 20 to 30 kt except north in Maalaea Bay. 
  Seas 8 to 11 feet.

* WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County's 
  Windward and Leeward Waters, Maalaea Bay, Pailolo and 
  Alenuihaha Channels, the Big Island's Windward, Leeward and 
  Southeast Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
Powell
5 follow-up statements
217 
WHHW70 PHFO 230136
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
336 PM HST Mon Feb 22 2021

PHZ121-231445-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/
/O.CON.PHFO.GL.A.0003.210224T0400Z-210225T0400Z/
Alenuihaha Channel-
336 PM HST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds 20 to 30 kt 
  with gusts up to 40 kt and seas 8 to 10 feet. For the Gale 
  Watch, east winds 25 to 35 kt with gusts up to 45 kt and seas 
  8 to 13 feet possible.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 PM HST Tuesday. 
  For the Gale Watch, from Tuesday evening through Wednesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ114-116>120-122>124-231445-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
336 PM HST Mon Feb 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
TUESDAY...

* WHAT...East winds 20 to 30 kt except north in Maalaea Bay. 
  Seas 8 to 11 feet.

* WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County's 
  Windward and Leeward Waters, Maalaea Bay, Pailolo and 
  Alenuihaha Channels, the Big Island's Windward, Leeward and 
  Southeast Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
Powell
486 
WHHW70 PHFO 231335
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
335 AM HST Tue Feb 23 2021

PHZ110-111-113-115-240245-
/O.EXB.PHFO.SC.Y.0013.000000T0000Z-210225T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
Oahu Leeward Waters-
335 AM HST Tue Feb 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 20 to 30 kt except north in Maalaea Bay. 
  Seas 9 to 12 feet.

* WHERE...Kauai's Northwest and Windward Waters, Kauai Channel 
  and Oahu Leeward Waters.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ114-116>120-122>124-240245-
/O.EXT.PHFO.SC.Y.0013.000000T0000Z-210225T0400Z/
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
335 AM HST Tue Feb 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 20 to 30 kt except north in Maalaea Bay. 
  Seas 9 to 12 feet.

* WHERE...Oahu Windward Waters, Kaiwi Channel, Maui County's 
  Windward and Leeward Waters, Maalaea Bay, Pailolo and 
  Alenuihaha Channels, the Big Island's Windward, Leeward and 
  Southeast Waters.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ121-240245-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/
/O.CON.PHFO.GL.A.0003.210224T0400Z-210225T0400Z/
Alenuihaha Channel-
335 AM HST Tue Feb 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS 
EVENING... 

...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds 25 to 30 kt and
  seas 8 to 11 feet. For the Gale Watch, east winds 25 to 35 kt 
  and seas 9 to 14 feet.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 PM HST Tuesday. 
  For the Gale Watch, from Tuesday evening through Wednesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
703 
WHHW70 PHFO 231405
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
405 AM HST Tue Feb 23 2021

PHZ121-240315-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210224T0400Z/
/O.CON.PHFO.GL.A.0003.210224T0400Z-210225T0400Z/
Alenuihaha Channel-
405 AM HST Tue Feb 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
AFTERNOON... 

* WHAT...For the Small Craft Advisory, east winds 25 to 30 knots 
  and seas 8 to 11 feet. For the Gale Watch, east winds 25 to 35 
  knots and seas 9 to 14 feet.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 PM HST. For the
  Gale Watch, from this evening through Wednesday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ110-111-113>120-122>124-240315-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210225T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-
Maui County Windward Waters-Maui County Leeward Waters-
Maalaea Bay-Pailolo Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
405 AM HST Tue Feb 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 20 to 30 knots except north in Maalaea Bay. 
  Seas 9 to 12 feet.

* WHERE...Kauai's Northwest and Windward Waters, Kauai Channel,
  Oahu's Leeward and Windward Waters, Kaiwi Channel, Maui County's
  Windward and Leeward Waters, Maalaea Bay, Pailolo Channel, the 
  Big Island's Windward, Leeward and Southeast Waters.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
120 
WHHW70 PHFO 240132
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Tue Feb 23 2021

PHZ121-241445-
/O.EXT.PHFO.SC.Y.0013.000000T0000Z-210224T1600Z/
/O.EXT.PHFO.GL.A.0003.210224T1600Z-210225T0400Z/
Alenuihaha Channel-
332 PM HST Tue Feb 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...
...GALE WATCH NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, east winds 25 to 30 knots 
  and seas 8 to 11 feet. For the Gale Watch, east winds 25 to 35 
  knots and seas 9 to 14 feet.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 AM HST Wednesday. 
  For the Gale Watch, from Wednesday morning through Wednesday 
  afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ110-111-113>120-122>124-241445-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210225T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-
Maui County Windward Waters-Maui County Leeward Waters-
Maalaea Bay-Pailolo Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
332 PM HST Tue Feb 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* WHAT...East winds 20 to 30 knots except north winds in Maalaea 
  Bay. Seas 9 to 12 feet.

* WHERE...All coastal waters except Kauai Leeward Waters.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
639 
WHHW70 PHFO 241334
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Wed Feb 24 2021

PHZ121-250245-
/O.EXT.PHFO.SC.Y.0013.000000T0000Z-210225T1600Z/
/O.CAN.PHFO.GL.A.0003.210224T1600Z-210225T0400Z/
/O.NEW.PHFO.GL.A.0004.210225T1600Z-210226T1600Z/
Alenuihaha Channel-
334 AM HST Wed Feb 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

* WHAT...For the Small Craft Advisory, east winds 20 to 30 knots and 
  seas 9 to 12 feet. For the Gale Watch, east winds 25 to 35 knots 
  and seas 9 to 12 feet.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 AM HST Thursday. For 
  the Gale Watch, from Thursday morning through late Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ112-250245-
/O.EXB.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/
Kauai Leeward Waters-
334 AM HST Wed Feb 24 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 20 to 30 knots. Seas 9 to 12 feet.

* WHERE...Kauai Leeward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110-111-113>120-122>124-250245-
/O.EXT.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-
Maui County Windward Waters-Maui County Leeward Waters-
Maalaea Bay-Pailolo Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
334 AM HST Wed Feb 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 20 to 30 knots except north winds in Maalaea 
  Bay. Seas 9 to 12 feet.

* WHERE...All coastal waters except Kauai Leeward Waters and 
  Alenuihaha Channel.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Feb 22, 3:40 AM HST, 5 hours 32 minutes earlier.

Area forecast discussion, Feb 22, 3:40 AM HST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
340 AM HST Mon Feb 22 2021

.SYNOPSIS...
Breezy trade winds will continue for the next couple of days, then
become locally strong Wednesday into next weekend. Low clouds and
showers will favor windward areas, with showers most active during
nights and mornings.

&&

.DISCUSSION...
Breezy trade winds will become stronger by the middle of the week,
then remain strong into next weekend, supported by strong high
pressure to the NE. Low clouds and showers will favor windward
areas, occasionally spreading leeward, but heavy rainfall is not
expected as the island atmosphere will not be particularly unstable.

&&

.AVIATION...
High pressure far northeast of the area will continue to produce
moderate to breezy trade winds through the forecast period.
Periods of showers will move through, mainly impacting windward
coasts and slopes, with a stray shower making it leeward at times.
Brief MVFR ceilings/visibilities are expected with some heavier
showers, however, VFR conditions will prevail for most locations
through this evening.

AIRMET Tango remains in effect for low-level lee turbulence for Big
Island through Oahu due to the breezy trades.

&&

.MARINE...
A strong high pressure system positioned off the mainland west
coast, along with migratory highs moving across the North Pacific
basin through the week, will maintain a tight pressure gradient
across the eastern Pacific and Hawaiian Islands the next several
days. This will continue to produce fresh to strong easterly trade
winds across most local coastal and offshore waters. A slight
strengthening of the high to the far northeast later this week will
further tighten the gradient and result in increasing trade
magnitudes across greater areal coverage Wednesday into the weekend.
Strong easterlies and high seas have expanded the ongoing Small
Craft Advisory (SCA) westward to now include the Kauai Channel and
windward and northwest Kauai coastal waters. The SCA will likely
need to be extended, with a possible inclusion of the leeward Kauai
and Oahu waters, through Saturday.

Recent satellite ASCAT wind observations verify a large region of
strong trades upstream of the state that will generate a long fetch
region and push in an easterly swell. Strong trade winds will also
build large wind-driven easterly seas. Both east wind waves and
swells will translate to rough sea conditions and higher east-facing
shoreline surf. Surf heights along eastern-facing shores will exceed
surf advisory levels today. Thus, a High Surf  Advisory (HSA) is in
effect for the remainder of the week to account for persistent
strong trades keeping surf elevated along most eastern exposures.

A couple of small, overlapping relatively longer period west to
northwest swells will travel around the islands the next few days.
The first of these swells will be arriving later today and level out
through Tuesday afternoon. The second set of similar low west to
northwest swells will be moving through during mid to late week.
Surf along north and west-facing shores will remain well below HSA
levels through Friday. Surf along south-facing shores will remain
small into the weekend. A small bump in southern swell arriving
later in the week will provide a slight increase to south-facing
shoreline surf by Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory for East facing shores of Kauai Oahu Molokai Maui
and the Big Island until 6 AM HST Saturday.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward
Waters-Big Island Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Birchard
AVIATION...TS
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:55 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao12 hr
Feb 22, 3:55 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao12 hr
Feb 22, 3:55 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao9 days

Nearby

Gale Watches in Hawaii, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.